Alert archive / Hawaii / Flash Flood Warnings in 2006

Flash Flood Warning 63, NWS Honolulu, HI

March 14, 2006Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Mar 14, 2006, 7:15 AM HST for Kauai County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 14, 2006, 7:15 AM HST (17:15 UTC)
Expired
Mar 14, 2006, 10:15 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Counties, with a storm outline in the text

County Kauai County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 5.3 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2006-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 72 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2006-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1159 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
72 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
629 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
1159 m²/s²
0-3 km storm-relative helicity
1198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGHW50 PHFO 141717
FFWHFO
HIC007-142015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
715 AM HST TUE MAR 14 2006

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 1015 AM HST

* AT 707 AM HST...RADAR SHOWED HEAVY RAINS ALTHO DIMINISHING OVER 
  SOUTH AND EAST KAUAI SPREADING OVER THE REST OF THE ISLAND.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KIPU
  FALLS...HAENA...WAINIHA...KILAUEA...HANALEI...PRINCEVILLE...NA PALI
  STATE PARK...MOLOAA...KALALAU VALLEY...ANAHOLA...KOKEE STATE
  PARK...KAPAA...BARKING SANDS...WAILUA...MANA...KEKAHA...PUHI AND
  WAIMEA.

MOVE TO HIGHER GROUND NOW. STAY AWAY FROM STREAMS AND LOW LYING AREAS
PRONE TO FLOODING.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF
STREAMS...HIGHWAYS...UNDERPASSES AND LOW LYING AREAS.

DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR
ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND...
DON/T DROWN.

REPORT FLOODING TO POLICE OR CIVIL DEFENSE OFFICIALS FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 1015 AM HST
IF FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 2188 15987 2177 15922 2224 15920 2233 15978

$$
2 follow-up statements
000
WGHW70 PHFO 141858
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
851 AM HST TUE MAR 14 2006

HIC007-142015-
ISLAND OF KAUAI IN KAUAI COUNTY-
851 AM HST TUE MAR 14 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY UNTIL 1015 AM HST...

AT 850 AM HST...RADAR SHOWED THAT THE RAINS HAVE EASED IN THE SHORT 
TERM AND RAIN GAGES SHOWED TOTALS OF 0.25 INCHES OR LESS IN 
THE PAST HOUR.  HOWEVER...RUNOFF IS STILL OCCURRING AND STREAM 
LEVELS WILL REMAIN ELEVATED FOR SEVERAL HOURS.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
KIPU FALLS...HAENA...WAINIHA...KILAUEA...HANALEI...PRINCEVILLE...
NA PALI STATE PARK...MOLOAA...KALALAU VALLEY...ANAHOLA...KOKEE STATE 
PARK...KAPAA...BARKING SANDS...WAILUA...MANA...KEKAHA...PUHI AND 
WAIMEA.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS
AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

MOTORISTS SHOULD BE ALERT FOR FLOODING AND SHOULD NOT ATTEMPT TO
CROSS FAST FLOWING OR RISING WATER. MANY FLASH FLOOD DEATHS OCCUR
WHEN MOTORISTS TRY CROSSING FLOODED ROADWAYS. TURN AROUND...DON/T
DROWN.

ESCAPE RISING WATER BY CLIMBING DIRECTLY TO HIGHER GROUND. NEVER TRY
TO OUTRACE A FLOOD...EITHER ON FOOT OR IN YOUR VEHICLE. DO NOT CAMP
NEAR STREAMS OR OTHER AREAS SUBJECT TO FLOODING.

A FLASH FLOOD WATCH CONTINUES FOR KAUAI COUNTY THROUGH THURSDAY.

THE FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 1015 AM HST IF
FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 2188 15987 2177 15922 2224 15920 2233 15978

$$

KODAMA
000
WGHW70 PHFO 142011
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1005 AM HST TUE MAR 14 2006

HIC007-142025-
ISLAND OF KAUAI IN KAUAI COUNTY-
1005 AM HST TUE MAR 14 2006

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY...

...A FLASH FLOOD WATCH FOR KAUAI COUNTY REMAINS IN EFFECT THROUGH 
THURSDAY...

THE HEAVY RAINS AND FLOODING HAVE SUBSIDED OVER THE PAST COUPLE OF 
HOURS.  HOWEVER...THE THREAT OF ADDITIONAL HEAVY RAINS AND FLASH 
FLOODING STILL EXISTS. RUNOFF IS ALSO STILL OCCURRING AND STREAMS 
WILL REMAIN HIGH FOR SEVERAL HOURS.  

DON/T TRY TO CROSS FLOODED ROADWAYS OR FAST FLOWING STREAMS IN YOUR
VEHICLE OR ON FOOT. IT MAY BE TOO DANGEROUS. TURN AROUND...DON/T
DROWN.

LAT...LON 2188 15987 2177 15922 2224 15920 2233 15978

$$

KODAMA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 14, 4:00 AM HST, 3 hours 15 minutes earlier.

Area forecast discussion, Mar 14, 4:00 AM HST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 AM HST TUE MAR 14 2006

.SYNOPSIS...
A WET PATTERN WITH A THREAT OF HEAVY RAINFALL OVER KAUAI AND OAHU
TODAY...WITH THE THREAT SPREADING EASTWARD TO THE OTHER ISLANDS
LATER IN THE WEEK. A GRADUAL DRYING TREND IS EXPECTED FRIDAY AND
SATURDAY...BUT MORE RAIN COULD COME AS EARLY SUNDAY AND MONDAY.

&&

.DISCUSSION...
MODERATE TO HEAVY RAIN CONTINUES TO FALL ON KAUAI/S SATURATED SOILS
THIS MORNING...CREATING FLOODING PROBLEMS...WHILE MODERATE TO HEAVY
SHOWERS HAVE BEEN UP AND DOWN ALONG THE WINDWARD SLOPES OF THE
KOOLAUS ON OAHU. WHILE THE RAIN HAS NOT BEEN AS WIDESPREAD FOR
MAUI COUNTY AND THE BIG ISLAND...SOME OF THE WETTER WINDWARD GAGES
HAVE RECORDED BETWEEN 2 AND 3 INCHES OF RAIN IN THE LAST 24 HOURS.
RADAR DETECTS A DEVELOPING AREA OF HEAVY RAIN MOVING NORTH-NORTHEAST
OVER WATERS SOUTH AND WEST OF NIIHAU...AND WILL AFFECT KAUAI WITH
ANOTHER SHOT OF TORRENTIAL RAIN SHORTLY. THUS FAR NO THUNDERSTORMS
HAVE BEEN REPORTED WITH THIS EVENT...WITH RADAR ECHO TOPS MAXING OUT
AROUND 30 THOUSAND FEET. 24 HOUR PRESSURE FALLS OF 2 TO 3 MILLIBARS
CONTINUE TO PORTEND THE EVENTUAL DEVELOPMENT OF A WEAK SURFACE LOW
PRESSURE/TROUGH NEAR THE ISLANDS...AS GLOBAL MODELS SUGGEST. WATER
VAPOR IMAGERY SHOWS A COMPLEX UPPER TROUGH WEST THROUGH NORTH OF
KAUAI...WITH A DIGGING SHORTWAVE NEAR 31N 167W.

AS PER THE HYDROMETEOROLOGICAL PREDICTION CENTER/S RECENT
DISCUSSION.../A SUBSTANTIAL HAWAIIAN ISLAND EXCESSIVE RAINFALL
THREAT WILL SPREAD SLOWLY ACROSS THE STATE OVER THE NEXT FEW DAYS AS
DEEP LAYERED TROPICAL MOISTURE CONVERGES OVER THE STATE IN ADVANCE
OF THE SLOW APPROACH OF AN AMPLIFIED SYSTEM./ THE AMPLIFIED SYSTEM
TO WHICH THE DISCUSSION IS REFERRING IS THE UPPER TROUGH TO OUR
NORTHWEST...AND AN ASSOCIATED MID LEVEL LOW THAT IS APPROACHING THE
CHAIN FROM THE NORTHWEST. THE MID LEVEL CUT OFF LOW IS FORECAST TO
DIG TOWARDS THE ISLANDS ALONG ROUGHLY 165W LONGITUDE TODAY THROUGH
THURSDAY...BEFORE BEING EJECTED TO THE NORTHEAST ON FRIDAY. THE
ENERGY MOVING IN FROM THE NORTHWEST THAT ACTS TO EJECT THIS FIRST
LOW WILL HELP TO SHARPEN YET ANOTHER UPPER TROUGH TO OUR NORTHWEST
LATE THIS WEEKEND AND EARLY NEXT WEEK...PERHAPS BRINGING ANOTHER
ROUND OF HEAVY RAIN.

IN RESPONSE TO THE DIGGING MID LEVEL LOW...MODELS DEVELOP A TROUGH
WEST OF THE ISLANDS AND MOVE IT EASTWARD OVER THE ISLAND CHAIN...
WHICH WILL ACT TO BRING A DEEP SOUTHERLY FLOW OVER ALL ISLANDS. GFS
DEVELOPS AN ENTIRE SERIES OF LOWS ALONG THIS TROUGH NEAR THE ISLANDS
AROUND MIDWEEK...AND RECENT NOGAPS RUNS CONCUR...SO IT APPEARS WEAK
CYCLOGENESIS AT OUR LATITUDE IS IMMINENT. IT WILL BE DIFFICULT TO
PINPOINT WHEN AND WHERE HEAVY RAINFALL WILL OCCUR THE NEXT COUPLE OF
DAYS...BUT IT IS NOT DIFFICULT TO SAY THAT HEAVY RAINFALL WILL
OCCUR...WHICH WILL LIKELY LEAD TO FLASH FLOODING. NO CHANGES AT THIS
POINT TO THE FLOOD WATCH.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH...ALL ISLANDS THRU THURSDAY.

&&

BIRCHARD

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 4:40 PM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 13, 8:05 PM HSTFlash Flood WarningHFOKauai3 hr
Mar 13, 9:28 PM HSTSpecial Marine WarningHFO62 min
Mar 13, 10:27 PM HSTSpecial Marine WarningHFO63 min
Mar 13, 10:30 PM HSTFlash Flood WarningHFOKauai3 hr
Mar 14, 1:28 AM HSTFlash Flood WarningHFOKauai3 hr
Mar 14, 4:25 AM HSTFlash Flood WarningHFOKauai3 hr
Mar 14, 8:19 AM HSTMarine Weather StatementHFO10 hr

Nearby

Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.